+ Reply
Log in or Register to participate in these discussions
Tips for diabetics during chemo…

Suggestions for eating during chemo and trying to manage diabetes? Any tips would be welcome.

12 Replies
Brighty
7488 Posts

@Colette T-G Welcome! You may want to talk to the oncology dietician. There should be one at every cancer centre. I'm going to introduce you to @Roy L. , who has a different type of cancer but has diabetes and can give you tips on how to manage it. Have you had the chance to look around the site yet? Let us know how we can be of further support to you.

@Brighty Thank you. I haven’t. Just coming around after my first chemo treatment. I will ask for this when I am in next week for #2.

Brighty
7488 Posts

We will be here @Colette T-G ! Good luck with your treatments!

Boby1511
595 Posts

@Colette T-G

hi there.

no suggestions. diabetes. Tough one. That sugar is a killer. I lucked out no problems at all with my sugar. When I was in hospital they would check my roomies sugar every few hours. Can’t believe how high that number can go!

sending you best wishes as you undergo treatment.

hailo
5 Posts

@Colette T-G

It took a while to actually talk to dietician for me (had to wait until the next appointment to bring it up; then I was contacted 2 weeks later to set up an appointment which was then almost 2 weeks out from there, so in total about a full month later). I hope you will be contacted sooner.

I was told by the dietician and the oncology team that in general, they want you to eat whatever you can so that you maintain your weight during chemo since nausea and lack of appetite are challenging side effects. After bringing up my elevated blood sugar levels to my oncologist, he bluntly stated that from an oncologist's point of view, my higher numbers weren't of major concern to him (but probably is to an endocrinologist), and that in the long run, several months of elevated numbers shouldn't severely impact anything, and maintaining my body weight was more important.

With that all being said - diabetes during chemo does suck, so I feel for you. Dietician told me protein is more important, pound for pound, than anything else during chemo. That, and protein helps slow down the spike of carbs. I started having protein shakes daily as part of meals and tried to cut the bad carbs out as much as I could (saying no to dessert is painfully difficult some days..). I still ended up with permanently elevated blood sugar numbers after chemo - I don't know if it was the chemo or the steroids they gave before hand. I read on another thread that someone else had steroid-induced diabetes following chemo as well. In the mean time I'd suggest trying to eat lower glycemic index foods and/or paired with protein until you get a chance to talk to a dietician.

Some of us struggle with comorbidities during treatment and it can be just as challenging getting through it but know that you're not alone. Feel free to DM me if you need to talk.


Cheers,
hailo

BellaBlue
9 Posts

Hi Colette, I just finished 16 weeks of chemo and am T1D. There are a few issues that I came across during the treatment.

First the steroids, Dexamethasone is pretty potent and I had to hike up my basal rates significantly!!! for the first few days starting a few hours after the steroids were infused. If you can stop it from going up in the first place it is easier to control. Note that once the steroids are out they are out so be cautious about this to prevent severe lows. As soon as I saw my BGs start to drop I would switch back to my normal basal rates and correct as needed. Please talk to your diabetic nurse or endo to get advice on your particular situation as per the drugs used and your insulin sensitivity.

Second, nausea. If you can’t keep anything down ensure you have some popsicles on hand to help keep your sugars up if you are going low and some pedialyte to get your electolytes back up if you are vomiting a lot. Take the anti nausea meds. For the first few days, I ate very little, crackers with cream cheese, chicken noodle soup, a scramble egg and the like. Afterwards I still felt nauseous but it was much milder and I could eat sort of normally until my next session.

Third, pain. I had some myalgia for the first round and quite a lot for the second. Pain will also make your sugars rise. So you may need to correct more than usual. plus you probably wont be too active so that could change things as well

Diabetes is an added concern to manage while going through all of this but it is doable it just takes a lot of work to keep on top of it. Talk to your endo or diabetic nurse for sure they have experience with this and your situation.

Good luck and if you have someone to lean on to help you, now is the time to do it. I would just text my husband from bed to ask for the things I needed.

Roy L.
367 Posts

Hey @Colette T-G Welcome to a fellow diabetic, sorry you had to come find us. Thanks for the mention @Brighty. I have been a type 1 for 49 years and have advanced Prostate Cancer. However I have not had Chemo as yet but was caregiver to my Dad, who was type 2, during his chemo.

The biggest thing we dealt with was of course appitite and possible nauesa. He was a trooper and everything went well, things could not have been better.

I am on Androgen Deprovation Therapy which really messes with my blood sugars, there are days I dont eat and couold be as high as 20, its very frustrating and of course not good for my overall health. My last A1C was 7.6 but the major ups and downs were only found with testing.

My only advice is maybe adjust your insulin (if you are type 1) around your chemo treatments and see how you feel. I would of course talk to your doc first before doing anything. I hope you do well and looking forward to hearing how you are doing.

Roy

Thank you for you words. I appreciate the time you took to respond and may be in touch going forward. Wishing you all good things.

Thank you.

dmarie
64 Posts

Hi @Colette T-G I am a T1 diabetic and went through BC chemo a couple of years ago. I found it helpful to keep very detailed records of my blood sugars and my reactions to the steroids, chemo etc. The first round was the hardest as I did not know what to expect. The steroids definitely caused some highs and I had to constantly adjust my insulin every day based on what I could eat. I would do my rapid right after I ate rather than before so I knew what I had been able to consume. Make sure you take the anti-nausea drugs to avoid getting sick and consult your diabetes doc ad the oncology team if you are finding it too hard. Hope all goes well.

Trillium
1572 Posts

My son is on Metformin for a concern over higher blood sugar levels. During chemo there was never a problem. For the CT scans we would hold the Metformin just that day and he had many scans. It was at his last CT scan that he was told to hold the Metformin for 48 hrs. He has a nurse on his care team that tracks all of his medication but did not know that Metformin should be held for 48 hrs.

We relied on the booking clerk for this information and did not get it for any of his previous scans so wish I had checked in with his family Dr about this. Not sure if this is standard for all people or just recommended for my son but I’m relieved he did not have an interaction. Just thought I should share that experience in case it helps.

#diabetes #Metformin #insulin

oneuser
1 Posts

Teşekkürler. Çok faydalı bilgiler.

+ Reply